North Carolina, 2004Winter Storm in North Carolina, February 26, 2004
February 26, 2004 · NWS ILM · 2 events in 2 counties and zones
2 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 26, 4:21 AM EST, 39 minutes earlier.
Area forecast discussion, Feb 26, 4:21 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
421 AM EST THU FEB 26 2004
.DISCUSSION...
MODELS DID NOT INITIATE WELL WITH THE DRY AIR...LOWER DEW PTS...AND
AS A RESULT SOME SLEET OCCURRED DURING THE ONSET OF PCPN...ALL THE
WAY TO THE COAST INCLUDING MY SC COUNTIES. ALTHO SHORT-LIVED. MODELS
INDICATE THE BEST SHOT FOR ANY FROZEN TYPE PCPN WILL RESIDE ACROSS
THE INNERMOST...NW COUNTIES. HAVE CONTINUED THE MIXTURE IN THESE
ZONES WHICH MESHES UP NICELY WITH RAH AND CAE. STILL SOME
UNCERTAINTY WITH THIS SYSTEM. BASICALLY THE COLD AIR WILL RESIDE
WITH ITS OWN DYNAMICS. EXCELLENT SFC PG AND AS A RESULT A WIND ADV
FOR THE IMMEDIATE COAST HAS BEEN RAISED DUE TO ONSHORE FLOW. GALES
ALREADY IN PLACE FOR THE WATERS. PERSISTENT NE FLOW HAS ALSO RISEN
THE SEAS TO NEAR HIGH SURF CRITERIA. BLOCKING PATTERN IN THE NOVA
SCOTIA AREA...AND AS A RESULT THIS WEATHER SYSTEM TAKES A RIGHT HAND
TURN FRI. AND MOVES SOUTHEAST OUT TO SEA. WILL END ALL PCPN BY 23Z
FRI AND CLEAR SKIES OUT FRI NITE.
SHULD HAVE AN EXTENDED DRY PERIOD...FAMOUS LAST WORDS. THE NEXT
CHANCE PF PCPN WILL BE DURING A CFP MON NITE OR EARLY TUE. THE NEW
MRF NOW PROGRESSES THIS FRONTAL BNDRY RATHER THAN STALLING IT.
&&
.MARINE...
WILL RAISE SCA TO GALE FOR NC WATERS AND CONTINUE GALES SC WATERS.
WINDS HAVE PICKED UP OVER THE PAST FEW HOURS WITH SOME GUSTS OVER 30
KT ALONG THE COAST. HAVE ALSO DECIDED TO ISSUE HSA WITH SEAS 10 TO
12 FT DEVELOPING LATER TODAY.
SFC LOW DEVELOPING OFF THE GA COAST IS SLIGHTLY STRONGER THAN THE
EAT WOULD SUGGEST AND CLOSE TO THE STRENGTH THE GFS WAS SHOWING AT
06Z. HOWEVER...THE ETA SEEMS TO BE DOING A BETTER JOB WITH POSITION
DATA. WILL GO WITH A GFS/ETA BLEND AND TRY TO GET THE BEST OF BOTH
WORLDS.
TIGHT GRADIENT OVER THE WATERS TODAY AND FRI WITH GALES TODAY
EXPECTED TO END THIS EVENING. STRONG N WINDS PERSIST INTO FRI
WITH LOW STALLED OFF THE NC COAST. LOW FINALLY MOVES AWAY FROM THE
CAROLINAS FRI NIGHT AS UPPER LOW/TROF SWINGS THRU THE SE US AND OFF
THE COAST. STRONG N FLOW CONTINUES SAT WITH WINDS DECREASING SAT
AFTN AS HIGH PRES BUILD IN FROM THE N. SEAS REMAIN ABOVE SCA
CRITERIA SAT AND SAT NIGHT FINLAY DROPPING BELOW SCA EARLY SUN.
NE FLOW BECOMES SE AS HIGH SLIDES OFF THE COAST MON. SE FLOW
INCREASES MON NIGHT AS SFC LOW IN THE CENTRAL PLAINS MOVES E AND
STARTS TO INTENSIFY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON 42 36 41 33 / 90 90 70 10
FLORENCE 38 33 36 31 / 90 90 60 0
LUMBERTON 37 33 37 31 / 90 90 70 0
MYRTLE BEACH 43 36 40 33 / 90 90 70 0
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...GALE WARNING...AMZ250-252.
HIGH SURF ADVISORY...NCZ097-100-101-AMZ250-252.
SC...GALE WARNING...AMZ254-256.
HIGH SURF ADVISORY...SCZ034-046-AMZ254-256
&&
HOEHLER/LEBOHazardous weather outlook, Feb 25, 6:08 PM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EST WED FEB 25 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-260115-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
608 PM EST WED FEB 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TONIGHT
CHANCES OF RAIN WILL INCREASE ACROSS THE AREA THROUGH THE NIGHT. THE
RAIN MAY MIX WITH SNOW OR SLEET WELL INLAND OVERNIGHT. A BRIEF
PERIOD OF FREEZING RAIN IS ALSO POSSIBLE WELL INLAND LATE TONIGHT.
NO ACCUMULATION OF SNOW OR ICE IS EXPECTED.
A GALE WARNING IS POSTED ON THE COASTAL WATERS FROM LITTLE RIVER
INLET TO SOUTH SANTEE RIVER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTRY PRECIPITATION...
RAIN MIXED WITH WINTRY PRECIPITATION THURSDAY THROUGH FRIDAY. AT
THIS TIME...SNOW AND SLEET ARE EXPECTED TO MIX WITH RAIN WELL INLAND
FROM THE COAST. A PERIOD OF FREEZING RAIN IS POSSIBLE INLAND FROM
THE COAST LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. RAIN MAY
EVEN MIX WITH OR CHANGE TO SNOW LATE FRIDAY INTO FRIDAY NIGHT IN
COASTAL AREAS.
FLOODING...
PRECIPITATION...HEAVY AT TIMES...IS EXPECTED TO CONTINUE THROUGHOUT
THE DAY THURSDAY AND INTO THURSDAY NIGHT. PRECIPITATION IS ALSO
LIKELY ON FRIDAY. RAINFALL TOTALS ARE EXPECTED TO BE HIGHEST ALONG
THE COASTAL COUNTIES...WITH STORM TOTALS OF ONE AND A HALF TO TWO
INCHES POSSIBLE LOCALLY. THIS AMOUNT OF RAINFALL FALLING WITHIN SUCH
A SHORT PERIOD OF TIME OVER GROUND THAT IS ALREADY NEARLY SATURATED
COULD LEAD TO LOCALIZED FLOODING OF FLOOD PRONE LOCATIONS...SUCH AS
DRAINAGE DITCHES...SECONDARY ROADS...LOW LYING INTERSECTIONS AND
SMALL STREAMS OR CREAKS. THE PERIOD OF HEAVY PRECIPITATION POTENTIAL
COULD EXTEND FROM DURING THE DAY THURSDAY INTO THURSDAY EVENING. A
FLOOD WATCH MAY BE ISSUED FOR THE FORECAST AREA IF CONDITIONS
WARRANT.
WIND...
IT WILL TURN WINDY AS STRONG NORTHEAST WINDS DEVELOP THURSDAY IN
ASSOCIATION WITH LOW PRESSURE CREEPING NORTH ALONG THE CAROLINA
COAST. STRONG WINDS WILL TURN NORTH BY LATE THURSDAY NIGHT AND
PERSIST THROUGH FRIDAY.
MARINE/COASTAL EFFECTS...
GALE WARNINGS ARE EXPECTED ON THE COASTAL WATERS FROM SURF CITY TO
SOUTH SANTEE RIVER THURSDAY...POSSIBLY CONTINUING THROUGH FRIDAY FOR
THE NORTH CAROLINA COASTAL WATERS.
AT THIS TIME...COASTAL FLOODING IS NOT EXPECTED AS TIDE LEVELS WILL
RUN ONE TO TWO FEET ABOVE NORMAL AT THE HEIGHT OF THE STORM.
HOWEVER...ROUGH SURF AND HIGHER THAN NORMAL TIDES CAN BE EXPECTED
THROUGH FRIDAY. EAST FACING BEACHES MAY EXPERIENCE SOME MINOR
OVERWASH DURING HIGH TIDES THROUGH FRIDAY MORNING.
REFER TO THE LATEST NATIONAL WEATHER SERVICE FORECAST AND TO
STATEMENTS BEING ISSUED ON THIS UPCOMING WINTER STORM.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JAQ
Winter Storm, Robeson
- When
- February 26, 5:00 AM EST to 9:00 AM EST
- Where
- Robeson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.640, -79.103 (the zone’s center; the record gives no point)
Sleet and snow began falling over the area around 5 am, and quickly changed to heavy snow, with occasional thunder reported. Snowfall rates as high as three inches per hour were reported. Temperatures rose well above freezing after sunrise, and the precipitation changed to rain between 9 and 10 am. Robeson county received the most snowfall, with accumulations of eight inches reported at Red Springs, and six inches at St. Pauls. Up to 4 inches of snow was reported in Bladen county, and western Columbus county reported an inch or less. There was minimal impact due to this storm, as the snow melted quickly.
Winter Storm, Bladen
- When
- February 26, 5:00 AM EST to 9:00 AM EST
- Where
- Bladen forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.614, -78.563 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Carolina, February 26, 20041 death · 3 events
- Heavy Snow in North Carolina, February 26 to 27, 2004$3.1 million · 16 events
- Heavy Snow in South Carolina, February 26 to 27, 2004$1.9 million · 8 events
- Winter Storm in Georgia, February 26, 200453 events
- Winter Storm in North Carolina, February 26 to 27, 200426 events
- Heavy Snow in Tennessee, February 26, 200422 events
- Heavy Snow in Wyoming, February 26 to 29, 200421 events
- Dense Fog in Wisconsin, February 26, 200416 events
- Heavy Snow in North Carolina, February 26, 20049 events
- Heavy Snow in North Carolina, February 26 to 27, 20047 events
- Winter Weather in North Carolina, February 26, 20047 events
- Winter Weather in South Carolina, February 26, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385039, 5385835.